MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-475-14
Medical Device Problem Codes Material Frayed (1262); Retraction Problem (1536); Deformation Due to Compressive Stress (2889); Material Deformation (2976); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/08/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Continuation of d10: product id fg15150-0615-1s (230505311); product type: medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received information regarding a phenom 27 microcatheter that had resistance and a pipeline that failed to open at the distal end and was damaged.The patient was undergoing a procedure via radial access for flow diverter treatment of a posterior communicating artery (pcom) unruptured saccular aneurysm.The aneurysm max diameter was 6mm and the neck diameter was 4mm.The distal landing zone was 4mm and the proximal landing zone was 4.8mm.Vessel tortuosity was moderate.Dual antiplatelet treatment (dapt) was administered with pru level 201 noted.It was reported that the devices were prepared and catheter flushed as indicated in the instructions for use (ifu).The physician was attempting to initiate deployment the pipeline in the m1 segment, then drag it down into the internal carotid artery (ica).However, during deployment, the distal end of the pipeline failed to open.Less than 50% of the pipeline was deployed when the failure to open occurred.The pipeline was not positioned in a bend.The pipeline was sheathed and redeployed three times but could not be opened successfully.The middle part was opened but the distal end was not.Aside from resheathing and redeploying, no other steps or devices were used to open the pipeline.After three deployment attempts, the distal end appeared frayed on imaging so the pipeline was resheathed and removed along with the microcatheter.In vitro, it was confirmed that the pipeline braid was frayed and a kink was also noted in the middle segment.It was unknown how the kink occurred but possibly may have occurred during removal.It was noted that there was resistance in the middle of the phenom 27 microcatheter during the procedure.The pipeline was replaced to complete the procedure successfully.There was no harm or injury to the patient associated with this event; post procedure angiography results were "great.".
 
Event or Problem Description
Additional information was received stating that the catheter resistance was noticed during retrieval.No damage to the pipeline pushwire or catheter was observed.The information is confirmed by the physician.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
H3: product analysis as found condition: the phenom 27 catheter and pipeline flex shield braid were returned for analysis within a shipping box; and within a plastic bio-pouch.However, the pipeline flex shield braid was stuck within catheter hub.The pipeline flex shield pushwire used in this event was not returned for analysis.Therefore, any contributing factors could not be assessed.Damage location details: no flash or voids molded were observed in the hub.No damage was found with hub.The pipeline flex shield braid was stuck in catheter hub and strain relief was found to be damaged.The catheter body was found to be kinked at ~37.8cm from the hub.The phenom 27 catheter tip and marker were examined; and was found to be flattened.The pipeline flex shield braid was found to be damaged.No other anomalies were observed.Testing/analysis: the total and usable lengths of phenom 27 catheter were measured to be within specifications.Unable to flush the catheter with water.The pipeline flex shield braid was stuck within catheter hub and unable to remove the braid.Conclusion: based on the analysis findings, the pipeline flex shield could not be confirmed to have failure to open at distal as the pipeline flex shield braid was stuck within catheter and unable to remove the braid.In addition, the pipeline flex shield braid was found to be damaged.The braid can become damaged due to resheathing more than 2 times, over-manipulation, deployment technique, delivering/retracting delivery wire against resistance, or deploying/resheathing the braid against resistance.However, the cause of the braid damage could not be determined.In addition, based on the analysis findings, the pipeline flex shield and phenom 27 catheter was confirmed to have resistance as the phenom 27 catheter and pipeline flex shield braid were found to be damaged.However, the root cause could not be determined.Possible cause includes patient vessel tortuosity, incompatible products, damaged catheter(s) (i.E.Kinked, bent), flush rate too low, catheter damage or device damages, guidewire or delivery system damage, material occludes catheter, insufficient catheter flushing or lack of continuous flush, and insufficient guidewire or delivery system hydration.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received stating that the catheter was not dissected in an attempt to remove the braid.
 
Additional Manufacturer Narrative

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key22010556
Report Number2029214-2025-01172
Device Sequence Number5342618
Product Code OUT
UDI-Device Identifier00763000284602
UDI-Public(01)00763000284602(17)251026(10)B468957
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/26/2025
Device Model NumberPED2-475-14
Device Catalogue NumberPED2-475-14
Device Lot NumberB468957
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/08/2025
Supplement Date Received by Manufacturer05/13/2025
06/12/2025
06/25/2025
Initial Report FDA Received Date05/13/2025
Supplement Report FDA Received Date05/23/2025
06/19/2025
07/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/27/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11...
Patient SexFemale